Severe Vitreous Swelling & Bruising After ... - Macular Society

Macular Society

4,174 members2,122 posts

Severe Vitreous Swelling & Bruising After Eyelea Injection

eyeconcern profile image

Hi I am a new member and wanted to know if anyone has experienced severe swelling of the vitreous gel (jelly-like white part of eye) and severe blood red (not pink) bruising that worsened with each passing day after the shot and then finally clears after 7 of 8 days? I have had 3 Eyelea shots and each one seems to have this horrific effect. The white part of my eye swells so badly that it appears that it is going to detach from the iris the day after the first injection and grew worse. Regarding the second injection, a blood spot at the injection site actually spread to cover the entire bottom half of eye but the swelling was not severe as first injection. The swelling returned after third injection and was horrible but as severe as the first time. Also, the excruciating pain is crushing but I always feel 90% better (as it relates to pain) on the morning. My new doctor (medical retina specialist) says this is normal , but I did not have the same reaction from the Avastin shots delivered by the retina surgeon I previously saw. Any insight would be helpful as I have an appointment coming up next for another Eyelea shot. Thanks!

14 Replies

Hi eyeconcern and welcome to the forum. It can happen after eye injections that the eye can become bloodshot as sometimes the needle catches a small vessel, this can't be helped though as they cannot be seen on the surface, it's happened to me several times and I am not the only one. I have not heard of swelling of the vitreous gel though. It may be that someone on here has heard of it and will reply in time. I am a little surprised that your new doctor says that this is normal as it does not sound normal to me. Are you in the UK?

Thank You so much for your response. I am in the northeastern part of the U.S. Thanks again for your response.

Nothing that you describe is normal.....

eyeconcern profile image
eyeconcern in reply to kevinaki

Thank you! I did not think so either.

Hi. I am also in the NorthEast USA - Pennsylvania, but I spend 6 months in PA & 6 months in FL, so I have 2 Retina specialists - one in each state. I have been on Avastin for 18 months until it stopped working on my WMD in my right eye. I was switched to Eylea. I have been on Eylea for almost 3 years getting an injection every 7 to 8 weeks.

I have never had anything to the severity of what you described, so I agree with kevinaki below that nothing you describe is "normal". For some history of my Eylea shots, I used to get some pain (moderate) after the injection, but my Retina specialists worked with me trying numbing shot and numbing gel & numbing drops to see what would work for me. Through trial & error we found that 3 doses of numbing drops at 5 minute intervals before the shot and a very very thorough rinsing of the eye after the shot work best for me. Little to no pain & full recovery in a few hours with any floaters or balls disappearing within 24 hours.

With what you describe as happening to you, I feel maybe your Retina specialist is not that skilled in giving these shots & is causing your problems because of his technique. When I first started getting the Avastin shot 4 1/2 years ago, at my 2nd shot, the doctor's procedure or technique caused me such severe pain I dropped to the floor in pain & my husband had to brace me up & almost carry me out of the doctor's office. I was in severe pain for 3 days & it took over a week for all pain to disappear. My vision in that eye was also severely damaged for almost a month. I went back to the doctor the next day and a different doctor examined my eye & said everything was OK & I just had to bear with it. Needless to say, I never went to that office of Retina specialists again. I have never experienced anything even close to that experience with the 2 Retina specialist I now have.

So, in conclusion, you might want to consider changing Retina specialists as the technique of the one you are now using may be causing your problems. As for your upcoming shot next week, that does not give you the time to find a new doctor, but I suggest you insist on 3 doses of numbing drops plus extensive rinsing after the shot. That may help, but if you have the problems again after this shot next week, find a new Retina Specialist in a different group or office. Just giving you my opinion.

Thank You so Much! I have been wrestling with the feeling that my new doctor lacked the experience. Thank YOU so much for your help! I really needed to hear this, it makes a huge difference for me. Kind Regards!

Good Morning Eyeconcern,

It is important you are seen as soon as possible to determine what has gone on and how best to help you with your eye. What you have described, as what others have said, is not a usual or normal reaction and should not be ignored. If your specialist continues saying it is normal, it might be worth going to an A+E department or emergency eye clinic to be seen by someone else as soon as you can.

Just to make you aware, there are some charities that support macular conditions in America that you can speak to, they will be able to give you advice relevant to America :)

AMD Alliance International: 877-263-7171

American Foundation for the Blind: 800-232-5463

American Macular Degeneration Foundation

Association for Macular Diseases/Ophthalmic Edge partnership

Macular Degeneration Foundation 1-888-633-3937

Macular Degeneration Partnership, 888-430-9898

Macular Degeneration Association, 855-962-2852

MD Support: Support group list and Video: Learning to Live with Low Vision, 816-761-7080 (toll call)

Here's a list of US support groups:

visionaware.org/directory.a...

All the Best,

Becky

Macular Society

Advice and Information

help@macularsociety.org

0300 3030 111

Thank YOU so much!!! I really appreciate ALL of your help. This information will be very useful! All of this is so scary! I am so appreciative of this group!

Hi, I’m sorry you have such a bad time after your Eyelea injections and have

Never experienced anything like what you have and don’t think it’s right.

Could you find another doctor who may be more experienced in giving

Eyelea injections? Hope your next injection is a better experience.

Best wishes.

eyeconcern profile image
eyeconcern in reply to RP1944

Thank YOU for sharing your experience. I did not feel this was normal as the retina specilist stated. The whites of my eyes literally was swollen and raised above the iris ...it almost looked as if it was going to detach. Although the first time was the worst, it still happened the second and the third time. Thanks again for your help!

Perhaps you could change doctors? I have been getting Eylea shots for quite some time. Although the shots usually are unremarkable as far as after effects, once in a while I get a somewhat bloodshot eye, and a few times pain that persisted several days. But I have never experienced what you described. The skill of the person giving the injections is very important, also his or her instructions to assistants as to the numbing before hand and the rinsing afterward. Best of luck to you.

eyeconcern profile image
eyeconcern in reply to Jihm

Thank YOU! After reading your response along with others, I am seeking another specialist. Thank YOU again!

Thank you so much! This doctor is giving me the shot every 30 days and I am due for my 4th shot next week. I am going to get in with another doctor right away. Thanks again!

This sounds awful. Can’t believe the doc says it’s normal. I have acute pain during jag but most others I speak to at the clinic seem just to have a feeling of pressure during the injection. I have had bloody eye after one injection due to hitting a blood vessel. I know clinics are very busy just now but your problems do seem to be brushed aside. All the best.

You may also like...